Alert archive / Virginia / Wind Advisories in 2025
Wind Advisory 3, NWS Baltimore/Washington
NWS Baltimore/Washington issued this wind advisory at Jan 28, 2025, 1:55 PM EST for 27 counties in Virginia; 12 counties in Maryland; 8 counties in West Virginia. It took effect at Jan 28, 2025, 10:00 PM EST. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2025, 1:55 PM EST (18:55 UTC)
- In effect from
- Jan 28, 2025, 10:00 PM EST
- Expired
- Jan 29, 2025, 6:00 PM EST
- In force
- 20 hr
- Issued by
- NWS Baltimore/Washington
All 47 counties
Allegany County, MD, Anne Arundel County, MD, Baltimore County, MD, Carroll County, MD, Cecil County, MD, City of Baltimore, MD, Frederick County, MD, Harford County, MD, Howard County, MD, Montgomery County, MD, Prince George's County, MD, Washington County, MD, Albemarle County, VA, Amherst County, VA, Arlington County, VA, Augusta County, VA, City of Alexandria, VA, City of Fairfax, VA, City of Falls Church, VA, City of Harrisonburg, VA, City of Staunton, VA, City of Waynesboro, VA, City of Winchester, VA, Clarke County, VA, Fairfax County, VA, Fauquier County, VA, Frederick County, VA, Greene County, VA, Highland County, VA, Loudoun County, VA, Madison County, VA, Nelson County, VA, Page County, VA, Prince William County, VA, Rappahannock County, VA, Rockbridge County, VA, Rockingham County, VA, Shenandoah County, VA, Warren County, VA, Berkeley County, WV, Grant County, WV, Hampshire County, WV, Hardy County, WV, Jefferson County, WV, Mineral County, WV, Morgan County, WV, Pendleton County, WV
The radar
The Sterling radar (KLWX), 47 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1900 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 425 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Jan 28, 10:35 AM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Jan 28, 10:35 AM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1035 AM EST Tue Jan 28 2025
.SYNOPSIS...
A cold front will approach from the north today, then cross the
Mid-Atlantic Wednesday into Thursday as a wave of low pressure
tracks across the Northeast. High pressure will build over the
region Thursday, then move offshore Thursday night into Friday
as low pressure takes shape over the Midwest. This area of low
pressure will move toward the area for the upcoming weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Gusty downsloping winds along and west of the Blue Ridge are
continuing this morning. Observed gusts up to 65 mph have been
recorded along the Allegheny Front. These winds will rapidly
diminish by the early to mid afternoon.
Previous Discussion Follows:
Continued to hedge the high temperature forecast on the higher
side of guidance given downsloping flow. Some mountain wave
clouds are possible first thing this morning along and east of
I-95, and then again later this afternoon into this evening east
of the Blue Ridge.
Winds look like they will pick up again by mid to late evening
along and west of the Allegheny Front, with further increases
through the night. Additional wind headlines will likely be
needed as gusts of 45-55 mph appear increasingly likely. This
will potentially lead to more power outages given it is coming
on the heels of this morning's wind event, and may last longer.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
There is a growing signal for a more widespread wind event
Wednesday. Most overnight guidance suggests 40-50 mph wind
gusts, with hints at higher gusts generally NW of I-95 in MD, NW
of US-29 in VA back west toward the eastern slopes of the
Appalachians. Favorable wind direction, not many clouds,
downsloping flow and deep mixing are all working in favor of
gusty winds Wednesday.
Winds may be slow to diminish east of I-81 Wednesday evening as
the wind field in the low-levels will actually be strengthening.
By late evening into the overnight, however, winds should
steadily subside.
Thursday looks to be a bit breezy, but not nearly as windy as
previous days. Briefly cooler conditions are expected as high
pressure builds.
Low pressure over the Midwest will approach Thursday night.
Precip is likely to overspread the area late during the
overnight and toward daybreak Friday from west to east. Some
residual pockets of colder low-level air could result in a
little sleet mixing in for the typically colder areas, but there
should be enough of a warm nose to prevent snow, with not much
of a CAD signature given steady southerly winds likely
prevents much in the way of freezing rain.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Rain can be expected Friday as a trough approaches from the west.
The low track will be to the northwest, and there should be enough
warm air ahead of it to prevent any wintry precipitation type
issues. In fact, many places could push well into the 50s by Friday
afternoon despite the clouds and rain. This system will depart
Friday night, with some localized rain totals over one inch
possible. Any upslope snow on the back side will be brief.
Temperatures will return closer to seasonal averages Saturday as
high pressure builds across the area.
A zonal jet will develop across the northern CONUS Sunday into
Monday, with multiple shortwave troughs embedded within it. It
remains uncertain whether any of the moisture from these systems
will reach far enough south to affect the local area. There is also
a large spread in temperatures that depends on the timing and
structure of the associated fronts. However, there is some ensemble
consensus to a spike into above normal temperatures Monday as a low
briefly draws warm air northward.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
West to northwest winds today are expected to gust 20 to 30
knots (higher at MRB) through about 18Z. Winds become south to
southwest and lighter through late tonight, but low-level winds
just above the surface will begin to increase out of the west
resulting in some potential LLWS. Wednesday looks very breezy as
west to northwest winds gust 30 to 40 knots. Winds diminish
Wednesday night into Thursday, though some gusts around 15 knots
are still possible Thursday afternoon as winds turn southerly.
VFR is expected until later Thursday night when precip moves in.
Sub-VFR conditions in rain and low ceilings can be expected Friday
as a low pressure system moves across the area. Gusty southwest
winds on Friday will become northwesterly overnight and northerly on
Saturday as the cold front pushes south.
&&
.MARINE...
West to northwest wind gusts of 20 to 30 knots are anticipated
today especially over the near shore/narrower waters. Winds
become light southwest tonight, then increase again Wednesday
out of the west to northwest. The near shore/northern waters
will be most susceptible to gales given deeper mixing and a
stronger wind field. Winds become light Wednesday night into
Thursday as they shift back around to the south.
Small Craft Advisories may be needed in SW flow on Friday. Rain may
also reduce visibility at times. A cold front will cross the area
Friday night, causing winds to become northerly by Saturday.
Advisory conditions may continue through the daytime of Saturday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 5 PM EST this afternoon for MDZ008.
Gale Watch Wednesday afternoon for MDZ008.
Wind Advisory until noon EST today for MDZ001-501-502.
VA...Wind Advisory until noon EST today for VAZ025>028-503-504-507-
508.
WV...Wind Advisory until noon EST today for WVZ050>052-055-501>506.
MARINE...Small Craft Advisory until 5 PM EST this afternoon for
ANZ530>543.
Gale Watch Wednesday afternoon for ANZ530>532-535-538.
&&
SYNOPSIS...DHOF
NEAR TERM...DHOF/ADM
SHORT TERM...DHOF
LONG TERM...ADS
AVIATION...ADS/DHOF/ADM
MARINE...ADS/DHOF/ADMHazardous weather outlook, Jan 28, 10:18 AM EST, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1018 AM EST Tue Jan 28 2025 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-291530- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 1018 AM EST Tue Jan 28 2025 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Gale Watch is in effect Wednesday afternoon for the tidal Potomac River north of Indian Head MD, and for the Chesapeake Bay north of North Beach MD including the tidal Patapsco River and Baltimore Inner Harbor. There is a threat of wind gusts reaching 45 to 50 mph Wednesday afternoon, mainly near and north of Highway 50. Windy conditions could result in downed branches and trees, isolated power outages, damage to outdoor items, and hazardous driving conditions for high-profile vehicles. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-291530- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 1018 AM EST Tue Jan 28 2025 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight A Wind Advisory is in effect until noon for many areas along and west of the Blue Ridge Mountains. There is an increased risk for the spread of wildfires for portions of the central Virginia Piedmont south of I-66/US-50 through this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a threat of wind gusts reaching 45 to 55 mph Wednesday along and west of the Blue Ridge Mountains and north of Highway 50. Windy conditions could result in downed branches and trees, isolated power outages, damage to outdoor items, and hazardous driving conditions for high-profile vehicles. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-291530- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1018 AM EST Tue Jan 28 2025 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight Wind Advisories are in effect until noon. There is a threat of wind gusts reaching 45 to 50 mph along and west of the Allegheny Front late tonight. Windy conditions could result in downed branches and trees, isolated power outages, damage to outdoor items, and hazardous driving conditions for high-profile vehicles. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a threat of wind gusts reaching 50 to 60 mph Wednesday. Very windy conditions could result in downed branches and trees, isolated power outages, damage to outdoor items, and hazardous driving conditions for high-profile vehicles. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 28, 8:17 AM EST, 5 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
817 AM EST Tue Jan 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 AM Non-Tstm Wnd Dmg Petersburg 39.00N 79.13W
01/28/2025 Grant WV Emergency Mngr
Numerous trees down on Jordan Run Road near Rocky
Ridge.
&&
Event Number LWX2502555
AVSLocal storm report, Jan 28, 8:22 AM EST, 5 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
822 AM EST Tue Jan 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM Non-Tstm Wnd Dmg 3 NW Maysville 39.14N 79.19W
01/28/2025 Grant WV Emergency Mngr
Numerous trees down near the intersection of Endless
Mountain Road and Buckbee Hollow Road.
&&
Event Number LWX2502556
AVSLocal storm report, Jan 28, 8:39 AM EST, 5 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
839 AM EST Tue Jan 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Non-Tstm Wnd Dmg 2 NE Kline Gap 39.09N 79.18W
01/28/2025 Grant WV Emergency Mngr
Multiple trees down near the intersection of Roby Road
and Twin Oaks Drive
&&
Event Number LWX2502557
AVSLocal storm report, Jan 28, 8:44 AM EST, 5 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
844 AM EST Tue Jan 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM Non-Tstm Wnd Dmg 5 WSW Cabins 38.97N 79.28W
01/28/2025 Grant WV Emergency Mngr
Tree onto the roadway near the intersection of Rt. 28
and Jordan Run Road
&&
Event Number LWX2502558
AVSSpecial weather statement, Jan 28, 10:14 AM EST, 3 hours 41 minutes before
Special Weather Statement National Weather Service Baltimore MD/Washington DC 1014 AM EST Tue Jan 28 2025 VAZ036>039-050-051-055>057-502-282200- Nelson-Albemarle-Greene-Madison-Orange-Culpeper-Stafford- Spotsylvania-King George-Southern Fauquier- Including the cities of Lovingston, Charlottesville, Stanardsville, Madison, Orange, Gordonsville, Culpeper, Falmouth, Fredericksburg, Dahlgren, and Turnbull 1014 AM EST Tue Jan 28 2025 ...INCREASED FIRE DANGER FOR PORTIONS OF CENTRAL VIRGINIA TODAY... Relative humidities will drop to around 25 to 35 percent this afternoon. Sustained west to northwest winds of 10 to 15 mph, with gusts to 20 to 30 mph are expected. Due to dry conditions from the lack of recent precipitation, there is an increased risk for the spread of wildfires. Fuel moistures of 10 to 15 percent can be expected. Please refer to your local burn permitting authorities whether you may burn outdoors. If you do burn outside, use extreme caution. For Virginia, burning information can be found at dof.virginia.gov.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 1:55 PM EST | High Wind Warning | LWX | Frederick, Highland, City of Winchester | 31 hr |
| Jan 28, 2:03 PM EST | Gale Warning | LWX | 29 hr | |
| Jan 28, 2:03 PM EST | Small Craft Advisory | LWX | 22 hr |
Nearby
Wind Advisories in Virginia, 2025Wind Advisories in Maryland, 2025Wind Advisories in West Virginia, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.